Alert archive / Tennessee / Flash Flood Warnings in 2020

Flash Flood Warning 15, NWS Nashville, TN

June 30, 2020Perry County, Wayne County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jun 30, 2020, 10:00 PM CDT for Perry County, Wayne County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2020, 10:00 PM CDT (03:00 UTC)
Expired
Jul 1, 2020, 1:00 AM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Perry County, TN, Wayne County, TN

The radar

The Nashville radar (KOHX), 157 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2020-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 588 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2020-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
588 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
929 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

329 
WGUS54 KOHX 010300
FFWOHX
TNC135-181-010600-
/O.NEW.KOHX.FF.W.0015.200701T0300Z-200701T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
1000 PM CDT Tue Jun 30 2020

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  Southwestern Perry County in middle Tennessee...
  Northwestern Wayne County in middle Tennessee...

* Until 100 AM CDT.

* At 1000 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Flatwoods.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 3542 8801 3543 8803 3544 8804 3545 8804
      3546 8804 3546 8803 3547 8803 3548 8799
      3549 8798 3551 8784 3547 8779 3541 8779
      3538 8802 3539 8803 3539 8801 3539 8799
      3540 8797 3541 8797 3542 8798 3542 8799

FLASH FLOOD...RADAR INDICATED

$$

27

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 6:37 PM CDT, 3 hours 23 minutes earlier.

Area forecast discussion, Jun 30, 6:37 PM CDT, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
637 PM CDT Tue Jun 30 2020

.UPDATE...
FOR EVENING DISCUSSION.

&&

.DISCUSSION...

A few pre-Independence Day fireworks across the south already late
this afternoon with several spots seeing trees down and torrential
rainfall. We're not quite done, however. Latest radar trends, as
well as hi-res guidance, suggest the storms in west KY will
continue to push southward into Middle TN over the next several
hours. The good news is that most of the atmospheric energy that
could be used to fuel these storms has been expended. For this
reason, we're only expecting these storms to be 'general' in
nature and sub-severe. Doesn't mean a gust of 40 mph or so isn't
out of the question, but that should be the exception rather than
the rule. If you have evening plans along and west of I-65, bring
an umbrella.

Forecast update out shortly.

&&

.AVIATION...
00Z TAF DISCUSSION.

BNA/MQY/CKV/CSV...Surface ridge is now situated to the immediate
east of Middle Tennessee this evening while an upper trough
approaches from the west. Most of the earlier storms have
diminished so that there is a dearth of echoes in the vicinity of
the terminals. Scattered POP's remain in the forecast this evening
and overnight, and the HRRR does suggest some additional activity
forming and moving across the mid state. Expect stronger
convection late tomorrow morning through the afternoon as the
upper trough slides down the NW flow aloft into Middle Tennessee
and we add some daytime heating. The best time for storms appears
to be Wednesday afternoon, so we'll focus our energies there,
although scattered cells may affect the terminals outside peak-
heating hours. Also, look for MVFR ceilings to develop overnight
and last into the morning owing to this moisture-laden air mass.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Unger
AVIATION........08
Hazardous weather outlook, Jun 30, 5:22 AM CDT, 16 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
522 AM CDT Tue Jun 30 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-011030-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
522 AM CDT Tue Jun 30 2020

This Hazardous Weather Outlook is for portions of Middle Tennessee.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms are possible later today and tonight.
Strong to damaging wind is the main threat. Localized flooding is
also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong to severe thunderstorms are again possible on Wednesday.
Strong to damaging wind again the main threat. The potential
for localized flooding is also possible Wednesday into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any
information about observed severe weather to the NWS while following
all local, state, and CDC guidelines.

07

In the hours before

Local storm report, Jun 30, 4:38 PM CDT, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
438 PM CDT TUE JUN 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     TSTM WND DMG     2 SSW SUMMERTOWN        35.40N  87.33W
06/30/2020                   LAWRENCE           TN   EMERGENCY MNGR

            MULTIPLE TREES DOWN, ROADS IMPASSIBLE. TIME ESTIMATED
            FROM RADAR.

&&

EVENT NUMBER OHX2000435

UNGER
Special weather statement, Jun 30, 5:19 PM CDT, 4 hours 41 minutes before
Special Weather Statement
National Weather Service Nashville TN
519 PM CDT Tue Jun 30 2020

TNZ093-094-302300-
Lawrence TN-Wayne TN-
519 PM CDT Tue Jun 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WAYNE AND
SOUTHWESTERN LAWRENCE COUNTIES UNTIL 600 PM CDT...

At 518 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Collinwood to 8 miles east of Walnut
Grove. Movement was east at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Lawrenceburg, Collinwood, Cypress Inn, Westpoint and Iron City.

LAT...LON 3501 8799 3503 8798 3528 8768 3522 8732
      3500 8760
TIME...MOT...LOC 2218Z 276DEG 17KT 3522 8767 3503 8790

Whitehead
Local storm report, Jun 30, 5:41 PM CDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
541 PM CDT TUE JUN 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     TSTM WND DMG     7 WNW SUMMERTOWN        35.47N  87.42W
06/30/2020                   LEWIS              TN   EMERGENCY MNGR

            MULTIPLE TREES DOWN IN EASTERN LEWIS CO

&&

EVENT NUMBER OHX2000436

UNGER
Local storm report, Jun 30, 6:40 PM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
640 PM CDT TUE JUN 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     2 NE ST. JOSEPH         35.05N  87.48W
06/30/2020                   LAWRENCE           TN   EMERGENCY MNGR

            TREE ACROSS FAIRVIEW ROAD EAST OF ST. JOSEPH AND
            SEVERAL TREES DOWN SOUTH OF LORETTO

&&

EVENT NUMBER OHX2000437

BW
Special weather statement, Jun 30, 9:37 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Nashville TN
937 PM CDT Tue Jun 30 2020

TNZ006-007-024>027-010300-
Robertson TN-Dickson TN-Davidson TN-Humphreys TN-Cheatham TN-
Montgomery TN-
937 PM CDT Tue Jun 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAVIDSON...
DICKSON...EASTERN MONTGOMERY...CHEATHAM...EAST CENTRAL HUMPHREYS AND
ROBERTSON COUNTIES UNTIL 1000 PM CDT...

At 937 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Guthrie to 6 miles northeast of McEwen.
Movement was east at 45 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Springfield, Dickson, Ashland City, Clarksville, Greenbrier,
Coopertown, White Bluff, Kingston Springs, Pegram, Ridgetop, McEwen,
Cross Plains, Joelton, Pleasant View, Charlotte, Orlinda, Adams,
Vanleer, Cedar Hill and Slayden.

This includes the following highways...
 Interstate 40 between mile markers 185 and 193.
 Interstate 24 between mile markers 4 and 36.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3604 8703 3610 8765 3619 8759 3618 8757
      3619 8756 3629 8752 3664 8728 3665 8661
TIME...MOT...LOC 0237Z 269DEG 40KT 3663 8723 3617 8754

Rose

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 9:37 PM CDTSpecial Weather StatementOHXCheatham, Dickson, Robertson23 min
Jun 30, 9:38 PM CDTAreal Flood AdvisoryOHXPerry, Wayne3 hr
Jun 30, 10:31 PM CDTSpecial Weather StatementOHXDavidson, Williamson29 min
Jun 30, 11:17 PM CDTSpecial Weather StatementOHXMarshall, Maury, Rutherford43 min
Jul 1, 10:28 AM CDTSpecial Weather StatementOHXHickman32 min
Jul 1, 12:39 PM CDTAreal Flood AdvisoryOHXHickman, Lewis3 hr
Jul 1, 2:13 PM CDTAreal Flood AdvisoryOHXLawrence, Wayne3 hr
Jul 1, 4:08 PM CDTSpecial Weather StatementOHXStewart37 min
Jul 1, 4:43 PM CDTSpecial Weather StatementOHXHouston, Stewart47 min
Jul 1, 5:05 PM CDTSpecial Weather StatementOHXMontgomery25 min

Nearby

Flash Flood Warnings in Tennessee, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.